South Carolina, 2011Damaging Winds in South Carolina, August 29, 2011
August 29, 2011 · NWS ILM · 3 events in 1 county or zone
A cluster of short-lived pulse severe thunderstorms developed along a tongue of higher surface dewpoints during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of short-lived pulse severe thunderstorms developed along a tongue of higher surface dewpoints during the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 29, 1:10 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 29, 1:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
210 PM EDT MON AUG 29 2011
.SYNOPSIS...
AN UPPER-LEVEL IMPULSE AND A WEAK COLD FRONT WILL BRING THE ONLY
CHANCE FOR RAIN TONIGHT INTO TUESDAY MORNING. HIGH PRESSURE WILL
FOLLOW LATER TUESDAY AND PERSIST FOR MOST OF THE WEEK...WITH DRY
WEATHER AND NEAR NORMAL TEMPERATURES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 2:00 PM MONDAY...ENERGETIC SHORT-WAVE DIVING SE ACROSS THE CENTRAL
AND SOUTHERN APPALACHIANS EVIDENT IN VAPOR ANIMATIONS THIS AFTERNOON
WILL SHARPEN AN UPPER TROUGH UPSTREAM OF OUR FORECAST AREA. IMPULSES
MOVING THROUGH THE BASE OF THE TROUGH WILL ARRIVE FROM THE NORTHWEST
THIS EVENING. WEAK BUT BROAD-SCALE ASCENT AHEAD OF THE UPPER TROUGH
MAY INTERACT WITH THE SEA BREEZE FRONT TO SPARK ISOLATED CONVECTION
AHEAD OF THESE IMPULSES A BIT EARLIER THAN TONIGHT. LATEST SPC PLOTS
MAINTAIN A SLIGHT RISK AREA OVER THE EASTERN HALF OF THE CAROLINAS.
MLCAPES 2000-3000 J/KG LATE TODAY...COUPLED WITH FAVORABLE JETTING
ALOFT AND ENHANCED THE DEEP-LAYERED SHEAR WARRANTS TSTMS THROUGH THE
OVERNIGHT PERIOD INTO FIRST LIGHT OF TUESDAY.
OPTED FOR WARMER SIDE OF GUIDANCE WITH ANTICIPATION OF CONVECTIVE
CLOUDS OVERNIGHT...WHICH MAY IN TURN INHIBIT EXTENSIVE FOG. FOR
MINIMUMS BY DAYBREAK TUESDAY...LOW 70S COAST TO 60S N AND W ZONES.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 2:00 PM MONDAY...PROGRESSIVE MID LEVEL TROUGH WILL BE REPLACED BY
RIDGING WEDNESDAY ALTHOUGH THE FLOW WILL REMAIN SLIGHTLY FROM THE
NORTHWEST. AT THE SURFACE...HIGH PRESSURE WILL BUILD DOWN FROM THE
NORTHEAST THROUGH THE PERIOD. THIS WILL ALLOW COOL ALMOST FALL LIKE
TEMPERATURES TO DEVELOP ESPECIALLY THURSDAY MORNING WHERE LOWER 60S
WILL BE COMMON. REGARDING POPS CANT COMPLETELY RULE OUT ACTIVITY
WITH ENOUGH LOW LEVEL MOISTURE REMAINING TUESDAY VIA THE SEA BREEZE.
PROFILES ARE JUST TOO DRY FROM TOP TO BOTTOM WEDNESDAY. WITHOUT THE
LUXURY OF VERIFICATION FOR THE NEW AIRMASS WILL OPT FOR A BLEND OF
THE WARMER MET NUMBERS...WHICH MIGHT MAKE MORE SENSE VIA THE SLOW
NATURE OF THE COLD AIR ADVECTION AND THE COOLER MAV NUMBERS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 2:00 PM MONDAY...THURSDAY WILL BRING NORTHWESTERLY FLOW ALOFT
WHILE HIGH PRESSURE AT THE SURFACE RIDGES IN FROM THE NNE. BOTH WILL
PROVIDE A SOURCE FOR RELATIVELY DRY AIR SO THE DAY SHOULD STAY
RAIN-FREE DESPITE SOME WEAK SHORTWAVES RIPPLING BY NOT FAR TO OUR
NORTH. TEMPS WILL BE RIGHT NEAR CLIMO. UPPER PATTERN AMPLIFIES ON
FRIDAY AS UPPER RIDGING BUILDS OVER MS/OH VALLEYS AND A TROUGH
DEEPENS OFF THE MIDATLANTIC COAST. FLOW ALOFT VEERS TO NNW AND
SURFACE HIGH SHOWS LITTLE MOVEMENT. THE DRY AIR SOURCES WILL THUS
REMAIN UNFETTERED AND FRIDAY WILL ONCE AGAIN BE DRY AND SEASONABLE.
THE UPPER RIDGE TO OUR WEST BECOMES SUPPRESSED BY SATURDAY AS A VERY
BROAD BELT OF WESTERLIES PUSHES INTO THE NORTHERN PLAINS AND WESTERN
GREAT LAKES. EVENTUALLY THIS JET WILL DEEPEN A TROUGH OVER THE OHIO
VALLEY THAT COULD PUSH A FRONT INTO THE CAROLINAS BY THE END OF THE
PERIOD. RAIN CHANCES WILL FINALLY RETURN TO THE FORECAST ON MONDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...NAM SHOWING A WEAK VORT MOVING INTO THE WESTERN PORTION
OF THE CWA BY 21Z. CU FIELD IS ALSO BUILDING ALONG THE SEA BREEZE
BOUNDARY. ISOLATED ACTIVITY WILL POP UP ALONG THE SEA
BREEZE...HOWEVER IT WILL BE QUITE LIGHT AND MAINLY INLAND FROM THE
COASTAL TERMINALS. SURFACE TROUGH AND UPPER TROUGH OVER THE REGION
WILL ENHANCE THE WEAK VORT. EXPECT SCATTERED CONVECTION NEAR OR OVER
THE WESTERN TERMINALS...WITH DECENT AREAL COVERAGE. THIS CONVECTION
WILL TRY TO MAKE IT TO THE COAST...BUT IT WILL BE WELL AFTER
NIGHTFALL...POSSIBLY AFTER MIDNIGHT. ALL THIS MID AND HIGH CLOUD
DEBRIS OVERNIGHT WILL ALSO HAMPER THE FOG FORECAST. AREAS THAT
SCATTER WILL SEE MVFR FOG OR LOWER. TUESDAY...BECOMING VFR AT ALL
TERMINALS WILL A NORTHEAST WIND AS HIGH PRESSURE TRIES TO BUILD IN
FROM THE NORTH.
EXTENDED OUTLOOK...LIGHT MORNING FOG EXPECTED WEDNESDAY AND THURSDAY
MORNINGS...WITH ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY
AFTERNOON THROUGH SATURDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2:00 PM MONDAY...SEAS SHOULD HOLD IN A 2-3 FOOT RANGE REST OF
TODAY AND OVERNIGHT. ONSHORE SEA-BREEZE WINDS FROM THE SSE THIS
AFTERNOON...WILL BECOME NNE OVERNIGHT...AS SURFACE HIGH PRESSURE
OVER THE OHIO VALLEY BARGES SE INTO THE MIDDLE ATLANTIC. A FEW
TSTMS MAY TRACK OVER THE NEAR SHORE WATERS LATE TONIGHT...AS A
COUPLE DISTURBANCES ALOFT INTERACT WITH A WEAK SURFACE BOUNDARY
FORCED OFFSHORE. SEA SPECTRUM THROUGH TONIGHT WILL CARRY 1-2 FEET OF
8-9 SECOND SE SWELL...ACCOMPANIED BY LIGHT TO MODERATE WIND-WAVES
WHICH BECOMING NE IN DIRECTION LATE TONIGHT.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 2:00 PM MONDAY...NORTHEASTERLY FLOW THROUGH THE PERIOD AS HIGH
PRESSURE BUILDS IN. WIND FIELDS THROUGH 850MB SHOW AT LEAST THREE
DISTINCT SURGES MOVING ACROSS. ONE TUESDAY...ONE WEDNESDAY AFTERNOON
AND ONE THURSDAY MORNING. ALWAYS TOUGH TO TIME THESE EXACTLY BUT I
DO HAVE THE WINDS ON THE HIGHER END OF THE 10-15 KNOT RANGE
CORRESPONDING TO EACH OF THESE PERIODS. SWAN SEAS ARE 2-4 FEET WITH
MOSTLY WIND WAVES. A VERY SUBTLE SWELL COMPONENT DOES DEVELOP LATE
IN THE PERIOD.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 2:00 PM MONDAY...WIND WILL BE OUT OF THE NORTHEAST ON THURSDAY AS
HIGH PRESSURE SITS CENTERED OVER THE NEW ENGLAND STATES WHILE A
RIDGE AXIS EXTENDS DOWN INTO THE CAROLINAS. SEAS WILL AVERAGE 2 TO 4
FT AND BE COMPRISED OF BOTH A 6 SECOND NE WIND WAVE AND AN 8 SEC
EASTERLY 8 SEC WAVE. ATMOSPHERIC CHANGES FRIDAY AND SATURDAY WILL BE
MINOR AND CONFINED TO THE UPPER LEVELS...WITH LITTLE CHANGES NOTED
AFFECTING THE SURFACE PRESSURE PATTERN AND THUS THE WINDS. WIND AND
SEAS FORECAST WILL REMAIN RELATIVELY STEADY. THERE COULD BE SOME
VEERING ON SATURDAY AS THE SURFACE HIGH WEAKENS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...DL
Hazardous weather outlook, Aug 29, 3:22 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT MON AUG 29 2011
AMZ250-252-254-256-302030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
422 PM EDT MON AUG 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
A FEW STORMS COULD MOVE OFF THE COAST FROM THE MAINLAND AND
BRIEFLY PRODUCE 30 KT OR GREATER WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-302030-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
422 PM EDT MON AUG 29 2011
...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS WITH A SECONDARY
AFFECT FROM HAIL 1 INCH OR GREATER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DCH
In the hours before
Special weather statement, Aug 29, 1:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
231 PM EDT MON AUG 29 2011
SCZ055-056-291900-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
231 PM EDT MON AUG 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
300 PM EDT...
AT 231 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF SAMPIT...OR ABOUT 11 MILES SOUTHWEST OF GEORGETOWN...MOVING
NORTHEAST AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...GRAVES...LAMBERT AND
SAMPIT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3321 7944 3321 7945 3323 7946 3324 7952
3324 7953 3327 7957 3328 7961 3350 7949
3339 7926 3320 7942
TIME...MOT...LOC 1831Z 209DEG 6KT 3330 7947
BACONSpecial weather statement, Aug 29, 3:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT MON AUG 29 2011
SCZ032-033-039-053-292115-
FLORENCE-INLAND HORRY-MARION-WILLIAMSBURG-
448 PM EDT MON AUG 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...WILLIAMSBURG...
FLORENCE AND MARION COUNTIES THROUGH 515 PM EDT...
AT 448 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STUCKEY...OR ABOUT 18 MILES SOUTHEAST OF LAKE CITY...MOVING NORTHEAST
AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE BRITTON NECK...GRESHAM...HEMINGWAY...
HENRY...INDIANTOWN...JOHNSONVILLE...KINGSBURG...OUTLAND...POSTON AND
STUCKEY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3374 7962 3405 7940 3393 7917 3377 7931
3378 7933 3374 7936 3369 7941 3366 7942
3364 7944
TIME...MOT...LOC 2048Z 214DEG 18KT 3377 7946
BACONThunderstorm Wind, Florence
- When
- August 29, 4:00 PM EST to 4:01 PM EST
- Where
- Florence County, 2.87 mi SE of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.842, -79.714
A tree was reported down on Johnsonville Highway near McClam Road. The time was estimated based on radar data.
Thunderstorm Wind, Florence
- When
- August 29, 4:24 PM EST to 4:25 PM EST
- Where
- Florence County, 1.19 mi ESE of Fleet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.944, -79.501
A tree was reported down near the intersection of South Old River Road and McWhite Circle. The time was estimated based on radar data.
Thunderstorm Wind, Florence
- When
- August 29, 4:24 PM EST to 4:25 PM EST
- Where
- Florence County, 0.9 mi E of Fleet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.949, -79.504
A tree was reported down near the intersection of South Old River Road and Thomas Lane. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Nebraska, August 29 to 30, 2011$1.1 million · 7 events
- Lightning Strike in Texas, August 29, 2011$200,000 · 1 event
- Flash Flood and Hail in North Carolina, August 29, 2011$30,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Mexico, August 29, 2011$20,000 · 1.75 in hail · 4 events
- High Surf in Hawaii, August 29 to 31, 201116 events
- Flash Flood and Hail in Colorado, August 29, 2011$15,000 · 1.25 in hail · 5 events
- Tornado and Flash Flooding in Nebraska, August 29, 2011EF0 · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 29, 201155 kt wind · 10 events
- Damaging Winds in Montana, August 29, 201161 kt wind · 7 events
- Dense Fog in Virginia, August 29 to 30, 20115 events
- Hail and Damaging Winds in South Carolina, August 29, 20111 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 29, 2011$5,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342558, 342559, 342560.